Thunderstorm Wind, Bailey
- When
- December 14, 2:50 PM CST
- Where
- Bailey County, 1.5 mi SSW of Muleshoe
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.200, -102.740
Measured by a Texas Tech University West Texas mesonet site.
After the South Plains saw its first snow of the season earlier this week, a powerful and fast-moving line of thunderstorms plowed across the South Plains this afternoon ahead of a vigorous upper storm system. The day began with abundant low clouds and moisture from the Gulf of Mexico on stiff southerly winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After the South Plains saw its first snow of the season earlier this week, a powerful and fast-moving line of thunderstorms plowed across the South Plains this afternoon ahead of a vigorous upper storm system. The day began with abundant low clouds and moisture from the Gulf of Mexico on stiff southerly winds. These clouds parted by late morning followed by even stronger southerly winds with frequent gusts over 40 mph, areas of blowing dust, and abundant sunshine that would further destabilize the atmosphere. As a negatively-tilted upper trough and Pacific cold front began exiting eastern New Mexico shortly after 1300 CST, showers expanded in coverage near the state line and rapidly intensified into thunderstorms as they encountered an increasingly moist and unstable airmass. These storms solidified into a narrow, but intense squall line that raced eastward at highway speeds for the next four hours accompanied by several severe wind gusts measured between 58 and 77 mph. Scattered wind damage was reported throughout the South Plains and in some instances commercial power was disrupted. Well behind the thunderstorms, very strong winds developed a few thousand feet above the ground. Near Friona, these winds briefly mixed to the surface behind the cold front and produced a severe, non-convective wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 14, 1:03 PM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 103 PM CST FRI DEC 14 2012 .SHORT TERM... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND EASTERN ROLLING PLAINS. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AS A LINE OF STORMS AND ASSOCIATED PACIFIC FRONT RACE OFF TO THE EAST. WINDS WILL REMAIN ELEVATED OVERNIGHT DUE TO STRONG SURFACE CYCLOGENESIS ACROSS THE SOUTHERN TO CENTRAL GREAT PLAINS...WITH SPEEDS OF AROUND 20-30 MPH. OVERNIGHT LOWS WILL DROP INTO THE UPPER 20S TO MID 30S ON THE CAPROCK AS SUBSIDENCE AND DRY AIR WILL HAVE A LONGER TIME TO RESIDE FOLLOWING THE FRONT. AREAS OFF THE CAPROCK WILL SEE MOISTURE LINGER LONGER INTO THE EVENING AND NIGHT...THUS ONLY ALLOWING FOR LOWS IN THE UPPER 30S TO LOWER 40S. WINDS WILL INCREASE ONCE AGAIN LATE SATURDAY MORNING OR EARLY AFTERNOON AHEAD OF ANOTHER SHORTWAVE TROUGH AND SUBSEQUENT SECONDARY SURFACE LOW DEVELOPMENT. EXPECT SPEEDS TO BE LESS THAN THOSE ON FRIDAY...BUT STILL BE NEAR ADVISORY CRITERIA AT 25-30 MPH. WILL HOLD OFF ON ADVISORY ISSUANCE AT THIS TIME TO ALLOW ONCOMING SHIFTS TO ASSESS THE POTENTIAL BETTER AND NOT PRODUCE CONFUSION WITH THIS AFTERNOON'S HIGH WIND WARNING. MOSTLY SUNNY SKIES IN A DRIER AIR MASS AND DOWNSLOPE WESTERLY WINDS SHOULD ALLOW TEMPERATURES TO WARM INTO THE UPPER 50S TO NEAR 60 ACROSS NORTHWEST ZONES AND LOWER TO MID 60S JUST ABOUT EVERYWHERE ELSE DESPITE SOMEWHAT COOLER AIR ALOFT IN THE FRONT'S WAKE. && .LONG TERM... QUASI QUIET WEATHER IN THE LONG TERM WITH THE EXCEPTION OF WIND. WINDS SPEEDS WILL DECREASE ON EARLY SUNDAY MORNING...BUT WILL YET AGAIN PICK UP FOR A BRIEF PERIOD ON MONDAY AS A SHORTWAVE APPROACHES THE AREA YET AGAIN...BUT WINDS WILL ONLY INCREASE TO NEAR 15 KTS...A CALM DAY COMPARED TO THE SHORT TERM. WINDS WILL AVERAGE AROUND 10 KTS OUT OF THE WEST FOR THE BEGINNING OF THE WEEK. CONSEQUENTLY...BUT NOT A SURPRISE TO US WEST TEXANS...THE WEATHER WILL BE FAIRLY DRY. THIS STORY WILL HOLD TILL LATE WED/EARLY THURS AS A CANADIAN FRONT PUSHES INTO THE AREA WHICH WILL BRING MORE WINDY CONDITIONS...BUT NO RAIN. WINDS ATM DO NOT SEEM TO BE STRONGER THAN THEY ARE TODAY...SUSTAINING UP TO 25 KTS...BUT THINGS COULD CHANGE OVER TIME AS THE GLOBAL MODELS ARE STILL TRYING TO FIGURE OUT THE TIMING OF THE FRONT. THE GFS IS FASTER THAN THE ECMWF...BRINGING THE FRONT THROUGH WED EVENING...WITH THE ECMWF LAGGING BEHIND ABOUT 12 HOURS BEHIND WITH A FROPA EARLY THURS MORNING. HAVE WENT A BIT DOWN THE MIDDLE OF THE 2 MODELS WITH THE FROPA WITH IT BEING NEARLY A WEEK OUT...BUT HAVE LEANED A BIT MORE ON THE FASTER SIDE. ALDRICH && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 57 26 54 26 / 0 0 0 0 0 TULIA 32 59 28 55 27 / 0 0 0 0 0 PLAINVIEW 32 59 28 55 28 / 0 0 0 0 0 LEVELLAND 31 60 30 58 31 / 0 0 0 0 0 LUBBOCK 33 62 31 57 30 / 0 0 0 0 0 DENVER CITY 30 62 32 60 33 / 0 0 0 0 0 BROWNFIELD 32 62 31 59 33 / 0 0 0 0 0 CHILDRESS 39 66 34 61 32 / 20 0 0 0 0 SPUR 37 65 34 63 32 / 10 0 0 0 0 ASPERMONT 41 68 38 66 34 / 20 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 31/51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1120 AM CST FRI DEC 14 2012 TXZ021>044-151730- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1120 AM CST FRI DEC 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY PUSHING A STRONG PACIFIC FRONT THROUGH THE AREA FROM MID AFTERNOON TO EARLY EVENING. AHEAD OF THE FRONT...LOW LEVEL MOISTURE IS IN PLACE ACROSS THE REGION WHICH WILL COMBINE WITH THE STRONG LIFT AND COOL TEMPERATURES ALOFT TO RESULT IN SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING DOWNBURST WINDS. SMALL HAIL MAY ALSO BE POSSIBLE WITH SOME OF THE STORMS. THE THREAT FOR THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON THROUGH EARLY EVENING. NON PRECIPITATION AS THE FRONT PUSHES ACROSS THE REGION AND IMMEDIATELY AFTER ANY THUNDERSTORMS MOVE EAST...STRONG SUSTAINED WINDS WILL DEVELOP. A WEST WIND WITH SUSTAINED SPEEDS OF 40 TO 50 MPH AND GUSTS APPROACHING 60 MPH WILL BE POSSIBLE. A HIGH WIND WARNING IS IN EFFECT FROM 2 PM THROUGH 6 PM FOR THE WESTERN AND CENTRAL EXTREME SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS...OR AREAS ALONG AND WEST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR. THIS WILL CREATE A STRONG CROSS WIND ON ANY HIGHWAYS RUNNING NORTH AND SOUTH ACROSS THE SOUTH PLAINS. PATCHY BLOWING DUST MAY ALSO BE POSSIBLE RESULTING IN REDUCED VISIBILITIES BELOW ONE MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BREEZY WINDS WILL REDEVELOP AGAIN ON SATURDAY AFTERNOON ALTHOUGH SPEEDS WILL BE 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS OF BLOWING DUST WILL ONCE AGAIN BE POSSIBLE SATURDAY AFTERNOON. FOR SUNDAY THROUGH THURSDAY...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO STANDBY AND BE READY TO ACTIVATE EARLY THIS AFTERNOON THROUGH EARLY EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CST FRI DEC 14 2012
TXZ021>023-027>029-033-034-039-040-142130-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-PARMER-SWISHER-TERRY-YOAKUM-
230 PM CST FRI DEC 14 2012
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...COCHRAN...
HOCKLEY...LAMB...BAILEY...HALE...SWISHER...CASTRO AND PARMER
COUNTIES...
AT 223 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES NORTH OF FRIONA
TO 16 MILES WEST OF MORTON TO 12 MILES WEST OF DENVER CITY...MOVING
EAST AT 50 TO 55 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH WITH GUSTS TO 60
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE ALL POSSIBLE WITH THESE STORMS.
GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW AROUND 1 MILE AT TIMES. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES AND LARGE HOLIDAY DECORATIONS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3296 10305 3474 10303 3475 10148 3436 10153
3383 10175 3383 10208 3296 10207
TIME...MOT...LOC 2026Z 270DEG 46KT 3483 10258 3395 10277
3302 10298
31The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
18 thunderstorm wind, 1 high wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet site.
Measured by a KVII-TV schoolnet station in Lazbuddie.
Measured by a Texas Tech University West Texas mesonet site.
Measured by a KVII-TV schoolnet at the Friona High School.
A Texas Tech West Texas Mesonet site located two miles northeast of Dimmitt recorded a 74 mph wind gust at 1520 CST. At 1516 CST, a weather station at the Dimmitt High School measured a 59 mph gust from the same thunderstorm gust front.
A trained spotter reported downed power lines at the intersection of FM Road 303 and FM Road 37.
Measured by a Texas Tech University West Texas mesonet site.
Measured by a KVII-TV schoolnet at Hart Elementary.
Measured by the KCBD weather station.
Measured by a Texas Tech University West Texas mesonet site. About two miles south of the mesonet station, a large tree was blown over.
Broadcast media reported a large tree was blown over and a property fence damaged near Grinnell Street and Detroit Avenue.
A house at 3308 County Road 7540 (about 2.5 miles southwest of Vintage Township) had a small portion of its roof removed by downburst winds. Farther south along Woodrow Road, a few power lines were blown down.
Broadcast media relayed a report of 13 shattered vehicle windows at Texas Tech University.
Following a strong Pacific cold front and an earlier thunderstorm squall line, a non-convective wind gust of 61 mph was measured by a Texas Tech West Texas mesonet. Winds a few thousand feet above the ground behind the front were determined to be nearly 50 knots.
An amateur radio operator and broadcast media reported downed power lines and snapped utility poles near the corn maze along FM Road 1294.
Measured by a KVII-TV schoolnet in Silverton.
Measured by a Texas Tech University West Texas mesonet site.
Measured by a Texas Tech University West Texas mesonet site.
A NWS CO-OP observer reported moderate damage to a carport three miles south of Tell.|A few sheds nearby had sheet metal torn from their roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416457, 416458, 416459, 416460, 416461, 416463, 416464, 416465, 416467, 416466, 416502, 416468, 419159, 416470, 416471, 416500, 416501, 416503, 416504.